Hail, El Paso
- When
- June 20, 12:05 PM MST to 12:10 PM MST
- Where
- El Paso County, 1 mi W of Black Forest
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.017, -104.717
15 hail, 5 tornado, 4 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 20, 2:48 AM MST, 9 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 348 AM MDT SUN JUN 20 2004 .SHORT TERM... (TODAY AND TONIGHT) ...MAIN WEATHER CONCERN IS THUNDERSTORM/SEVERE POTENTIAL ACROSS THE EAST THIS AFTERNOON AND EVENING... HI RES ETA STILL INDICATES DRIER AIR TO SPREAD ACROSS THE REGION TODAY. CONSIDERABLE LOW CLOUDS ACROSS THE EAST THIS MORNING SHOULD BREAK UP BY MID TO LATE MORNING...WITH A GOOD DEAL OF SUN BY AFTERNOON MOST AREAS. INCREASED SUN WILL ALLOW WARMER TEMPERATURES ACROSS THE EAST TODAY...AND THIS IS ALREADY WELL REFLECTED IN FORECASTS. OVERALL THUNDERSTORM POTENTIAL LOOKS LESS TODAY THAN IN PREVIOUS DAYS DUE TO DRIER AIRMASS MOVING IN...AND WEAK DOWNSLOPE FLOW AS OPPOSED TO MODERATE TO STRONG UPSLOPE FLOW. HOWEVER...HI RES ETA STILL SHOWS AN AREA OF CONVECTIVE PRECIP BREAKING OUT...MAINLY NORTH OF THE ARKANSAS RIVER LATE THIS AFTERNOON INTO THE EVENING. AMOUNTS DONT LOOK AS HIGH AS IN PREVIOUS DAYS...BUT AREA OF PRECIP IS THERE. THERE IS STILL A RISK OF SEVERE STORMS ON THE PLAINS TODAY AS PLENTY OF INSTABILITY WILL CONTINUE (LIS OF -4) AND CAPES WILL BE IN THE RANGE OF 1000-1500 J/KG. ALSO...LOOKS LIKE CIN WILL BE GONE BY AFTERNOON MOST AREAS. HOWEVER...SEVERE POTENTIAL DOESNT LOOK AS GREAT AS PREVIOUS DAYS...WITH 0-6KM BULK SHEAR VECTORS MARGINAL FOR ROTATING SUPERCELLS AT 30-35 KTS (COMPARED TO 50 KTS SATURDAY). ALSO...THE AVAILABLE MOISTURE TO FUEL THE STORMS WILL BE LESS ADEQUATE. AGAIN...SEEMS LIKE BEST POTENTIAL WILL MAINLY BE NORTH OF THE ARKANSAS RIVER...AS A WEAK BOUNDARY SAGS SOUTH TO THIS VICINITY DURING THE LATE AFTERNOON AND EVENING HOURS. ALONG AND NORTH OF THIS BOUNDARY...SHOULD BE THE MOST WIDESPREAD AND MOST SEVERE CONVECTION. OVERNIGHT...BOUNDARY WASHES OUT AS CONVECTION PULLS OFF TO THE EAST OF COLORADO. SOME LOW CLOUDS TO CONTINUE OVER THE EASTERN PLAINS...ESPECIALLY EAST OF LA JUNTA...WITH A GENERAL DECREASE IN CLOUD COVER ELSEWHERE. AS FAR AS THE FIRE WEATHER THREAT...WHILE THE ATMOSPHERE DOES DRY OUT CONSIDERABLY TODAY...ESPECIALLY WEST OF THE PLAINS...WINDS LOOKS TO COME UP SHORT OF HIGHLIGHT CRITERIA. SO NO HIGHLIGHTS NEEDED AT THIS TIME. OTHER THAN BEING WARMER TODAY...WESTERN PORTIONS OF THE FORECAST AREA (AREAS WEST OF THE SANGRES, LAKE AND CHAFFEE COUNTIES) SHOULD SEE LITTLE CHANGE IN THE PATTERN FROM PREVIOUS DAYS. LW .LONG TERM... (MONDAY THROUGH SATURDAY) MONDAY: PLENTY OF SFC MOISTURE AND CLOUDINESS WILL BE IN PLACE ACROSS THE E PLAINS MONDAY MORNING AS UPSLOPE CONDITIONS TAKE HOLD IN WAKE OF THE COLD FRONT. LATEST NUMERICAL GUIDANCE INDICATED MAX TEMPS BELOW ONGOING FORECAST...SO HAD TO COOL THINGS DOWN ACROSS THE E PLAINS A BIT. THIS LOOKS TO BE A DAY WHERE ALAMOSA WILL BE AS WARM OR WARMER THAN PUEBLO. PAINTED ALL OF THE E PLAINS WITH SCATTERED POPS FOR THE ENTIRE DAY...SINCE THE DAY WILL START OUT WITH POST-FRONTAL SCENARIO...THEN THE AFTERNOON WILL ADD SOLAR INSOLATION. GFS SHOWS A STRONG NORTHERLY SURGE DURING THE EVENING/NIGHT WHICH WILL ADD FURTHER DYNAMICS. QUICK LOOK AT 0-6 KM SHEAR INDICATES A BETTER WINDOW OF SEVERE WX LATE AFTN INTO THE EVENING. TUESDAY: THE NORTHERLY SURGE THE PREVIOUS NIGHT WILL PULL DOWN MUCH COOLER AIR INTO THE E PLAINS...AND GUIDANCE REFLECTS MUCH COOLER TEMPS FOR TUES. THUS...HAD TO COOL MAX T GRIDS. NO CHANGES NEEDED TO ONGOING POPS SINCE LOW LEVEL MOISTURE REMAINS...AND OVERALL PATTERN PERSISTS. FOR THE EXTENDED (WED THROUGH SAT): PREDOMINANT NW FLOW CONTINUES ACROSS THE STATE THROUGH THE PERIOD AS THE W HALF OF THE US SITS BETWEEN TWO VERY LARGE UPPER LOWS...ONE OFF THE PACIFIC COAST...THE OTHER OVER THE N GREAT LAKES REGION. THIS PATTERN WILL BRING A DAILY CHANCE OF PRECIP TO THE CWA AS COOLER SFC HIGH PRES DROPS DOWN INTO THE CENTRAL US. WITH THE WAY THE SFC FLOW AND UPPER LEVEL FLOW IS SITUATED...FAVORABLE SHEAR WILL PROVIDE A DAILY THREAT OF SEVERE WEATHER. THEREFORE...VERY FEW ADJUSTMENTS WERE MADE TO THE ONGOING EXTENDED FORECAST. HOWEVER...ONE THING TO NOTE IS THAT THE GFS IS TRYING TO WARM THE EASTERN PLAINS CONSIDERABLY ON WED. NOT SURE IF THIS IS BELIEVABLE RIGHT NOW...BUT WARRANTS ANOTHER LOOK ON LATER SHIFTS. MOORE// && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT SUN JUN 20 2004 COZ058>089-093>099-211300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 700 AM MDT SUN JUN 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND EVENING...MAINLY ACROSS THE EASTERN COLORADO PLAINS...NORTH OF THE ARKANSAS RIVER. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE QUARTER SIZE HAIL...WIND GUSTS OVER 60 MPH...BRIEF HEAVY RAIN ...AND DANGEROUS LIGHTNING. ALSO...THERE WILL BE JUST ENOUGH WIND SHEAR IN THE ATMOSPHERE FOR STORMS TO ROTATE...AND POSSIBLY PRODUCE A TORNADO. THE MOST LIKELY WINDOW FOR SEVERE CONVECTION WILL BE FROM 300 PM TO MIDNIGHT. WEST OF THE SANGRE DE CRISTO CREST...AND ACROSS LAKE AND CHAFFEE COUNTIES...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THIS ACTIVITY WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FAVORABLE WEATHER PATTERN FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH THE NEXT WEEK. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY...ALONG WITH THE POTENTIAL FOR A FEW SEVERE STORMS...CAPABLE OF PRODUCING 1 TO 2 INCH DIAMETER HAIL...AND WIND GUSTS OVER 60 MPH. THE BEST CHANCES FOR SEVERE WEATHER WILL BE ACROSS THE EASTERN PLAINS OF COLORADO ON MONDAY AND FRIDAY...DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 300 PM ACROSS SOUTHEAST COLORADO.
The Pueblo radar (KPUX), 77 km away, was scanning. The volume nearest the first event began at 19:07 UTC.
15 hail, 5 tornado, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A tornado uprooted and snapped Ponderosa Pine trees in the vicinity of the intersection of Hodgen and Steppler roads.
Severe thunderstorm winds damaged a mobile home and damaged the roof of a house.
A brief tornado occurred over open country with no known damage.
A brief tornado occurred over open country with no known damage.
Strong thunderstorm winds caused 8 inch diameter tree limbs to go down.
A tornado caused severe damage to at least seven buildings at Mountain Prairie Hog Farms. Seven farrowing barns (380 feet x 60 feet) were destroyed. Only one pig was killed. A fire started in one of the structures when a gas line broke. Debris was scattered a few miles east southeast of the Farms.
Strong thunderstorm winds caused 12 inch diameter tree limbs to be stripped off trees.
A brief tornado occurred over open country with no known damage.
Flash flooding occurred along highway 196 between Lamar and Bristol due to heavy thunderstorm rains.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyThe tornado archive for Colorado, 2004Warnings in Colorado, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407766, 5407767, 5407768, 5407769, 5407770, 5407771, 5407772, 5407775, 5407773, 5407774, 5407776, 5407777, 5407778, 5407779, 5407780, 5407781, 5407782, 5407783, 5407784, 5407785, 5407560, 5407559, 5407561, 5407562, 5407563.